I am a 48 year old female and I have been taking 1500 ml of depakote er for six years for bipolar--I read this could give one Parkinsons syndrome. In the last year or so I have had tremor problems when my hand is at rest or if I get nervous. It should also be known that my father had early onset Parkinson's (it showed up when he had a heart attack at 50) He recently past from complicatios after 25 years with the disease. His family on his dad's side are from Norway. I spoke to my psych today and asked him if the tremor could be from the depakote and he said that if it just recently appeared after taking the med this long --probably not. I'm not convinced. How do you distinguish between Parkinsons syndrome --due to drugs and the parkinsons my father suffered from?
As an adverse side effect (which means it is statistically rare) Depakoate can cause tardive dyskinesia. For more information on tardive dyskinesia google "Patient Education Tardive Dyskinesia" (note as the site itself says "some of these medications may be medically neccessary). Tardive dyskinesia can appear years after a medication causes it and of course people with a pre-existing tendency towards neurological disabilities are more at risk. However with tardive dyskinesia (which I have in advanced form) once the medication that causes it is stopped or changed (only a doctor should initiate this of course) it does not worsen and in its early stages it is somewhat reversible. Parkinson's of course is progressive and long term. They are clinically very different. I would strongly reccomend you obtain a consult to a neurologist who is a movement disorders specialist as tardive dyskinesia is treatable as well and there are many other options as regards psychiatric treatment besides Depakoate (if that's the cause) that your psychiatrist could change you to. Just make sure not to confuse temporary movement disorder such as akathesia (which can be treated with a side effect pill) with tardive dyskinesia but a full movement disorders test could understand this conclusively.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.